Alert archive / Oregon / Red Flag Warnings in 2015
Red Flag Warning 18, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Aug 4, 2015, 2:04 PM PDT for Harney County, Klamath County, Lake County, Oregon; Siskiyou County, California. It took effect at Aug 4, 2015, 5:00 PM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2015, 2:04 PM PDT (21:04 UTC)
- In effect from
- Aug 4, 2015, 5:00 PM PDT
- Expired
- Aug 5, 2015, 3:25 AM PDT
- In force
- 10 hr
- Issued by
- NWS Medford, OR
Counties Siskiyou County, CA, Harney County, OR, Klamath County, OR, Lake County, OR
The radar
The Medford radar (KMAX), 159 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -503 J/kg
- Mixed-layer LCL
- 1361 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
421 WWUS86 KMFR 042104 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 204 PM PDT TUE AUG 4 2015 CAZ280-050600- /O.NEW.KMFR.FW.W.0018.150805T0000Z-150805T0600Z/ WESTERN KLAMATH NATIONAL FOREST- 204 PM PDT TUE AUG 4 2015 ...RED FLAG WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING. * IMPACTS: SCATTERED THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE NUMEROUS NEW STARTS...WHICH MAY OVERWHELM INITIAL ATTACK EFFORTS. GUSTY AND ERRATIC WINDS MAY ALSO CREATE ERRATIC FIRE BEHAVIOR ON EXISTING FIRES. * AFFECTED AREA: IN NORTHERN CA...FIRE WEATHER ZONE 280. * COUNTIES AFFECTED: SISKIYOU. * THUNDERSTORMS: THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE THROUGH THIS AFTERNOON AND REMAIN SCATTERED THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... ABUNDANT LIGHTNING ON EXISTING VERY DRY FUELS COULD CAUSE NUMEROUS NEW FIRE IGNITIONS. GUSTY AND ERRATIC OUTFLOW WINDS COULD ALSO CREATE EXTREME FIRE GROWTH POTENTIAL. && $$ ORZ624-625-050915- /O.NEW.KMFR.FW.W.0018.150805T0000Z-150805T1200Z/ KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 204 PM PDT TUE AUG 4 2015 ...RED FLAG WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT WEDNESDAY. * IMPACTS: SCATTERED THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE NUMEROUS NEW STARTS...WHICH MAY OVERWHELM INITIAL ATTACK EFFORTS. GUSTY AND ERRATIC WINDS MAY ALSO CREATE ERRATIC FIRE BEHAVIOR ON EXISTING FIRES. * AFFECTED AREA: IN SOUTH CENTRAL OR...FIRE WEATHER ZONES 624 AND 625. * COUNTIES AFFECTED: KLAMATH...LAKE. * THUNDERSTORMS: THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE THROUGH LATE THIS AFTERNOON AND REMAIN SCATTERED THROUGH THIS EVENING AND INTO THE EARLY MORNING HOURS. STORMS HAVE THE POTENTIAL TO BEGIN DRY...BUT SHOULD TREND WETTER THROUGH THE EVENING AND TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... ABUNDANT LIGHTNING ON EXISTING VERY DRY FUELS COULD CAUSE NUMEROUS NEW FIRE IGNITIONS. GUSTY AND ERRATIC OUTFLOW WINDS COULD ALSO CREATE EXTREME FIRE GROWTH POTENTIAL. && $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
2 follow-up statements
613 WWUS86 KMFR 050507 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 1007 PM PDT TUE AUG 4 2015 CAZ280-050615- /O.CAN.KMFR.FW.W.0018.000000T0000Z-150805T0600Z/ WESTERN KLAMATH NATIONAL FOREST- 1007 PM PDT TUE AUG 4 2015 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED FLAG WARNING. THUNDERSTORMS HAVE DECREASED ACROSS THE AREA. ISOLATED SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE OVERNIGHT, BUT ACTIVITY WILL CONTINUE TO DECREASE. $$ ORZ624-625-051200- /O.CON.KMFR.FW.W.0018.000000T0000Z-150805T1200Z/ KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 1007 PM PDT TUE AUG 4 2015 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY... * IMPACTS: SCATTERED THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE NUMEROUS NEW STARTS...WHICH MAY OVERWHELM INITIAL ATTACK EFFORTS. GUSTY AND ERRATIC WINDS MAY ALSO CREATE ERRATIC FIRE BEHAVIOR ON EXISTING FIRES. * AFFECTED AREA: IN SOUTH CENTRAL OR...FIRE WEATHER ZONES 624 AND 625. * COUNTIES AFFECTED: KLAMATH...LAKE. * THUNDERSTORMS: THUNDERSTORM ACTIVITY IS INCREASING THIS EVENING AND IS EXPECTED TO BECOME SCATTERED BY LATE EVENING AND CONTINUE OVERNIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... ABUNDANT LIGHTNING ON EXISTING VERY DRY FUELS COULD CAUSE NUMEROUS NEW FIRE IGNITIONS. GUSTY AND ERRATIC OUTFLOW WINDS COULD ALSO CREATE EXTREME FIRE GROWTH POTENTIAL. && $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
764 WWUS86 KMFR 051025 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 325 AM PDT WED AUG 5 2015 ORZ624-625-051130- /O.CAN.KMFR.FW.W.0018.000000T0000Z-150805T1200Z/ KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 325 AM PDT WED AUG 5 2015 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED FLAG WARNING. THUNDERSTORMS HAVE DISSIPATED TONIGHT. $$ VISIT US AT WWW.WEATHER.GOV/MEDFORD
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Aug 4, 9:49 AM PDT, 4 hours 15 minutes earlier.
Area forecast discussion, Aug 4, 9:49 AM PDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEDFORD OR
949 AM PDT TUE AUG 4 2015
UPDATED MARINE
.SHORT TERM...A SHORTWAVE IS MOVING UP FROM THE SOUTHWEST TODAY.
CURRENT WATER VAPOR IMAGERY SHOWS THIS WAVE LOCATED OFF THE SAN
FRANCISCO BAY AREA OF CALIFORNIA. AS THE SHORTWAVE TROUGH LIFTS
NORTHEASTWARD AND INTO NORTHERN CALIFORNIA, EXPECT ISOLATED
THUNDERSTORMS TO DEVELOP IN WESTERN SISKIYOU COUNTY AND INTO THE
SOUTHERN OREGON CASCADES DURING THE MID AFTERNOON WITH ADDITIONAL
THUNDERSTORMS DEVELOPING ACROSS NORTHERN CALIFORNIA AND ISOLATED
STORMS DEVELOP FROM THE CASCADES EAST IN THE LATE AFTERNOON AND
EVENING. THE BEST AREAS FOR THUNDERSTORMS TODAY ARE IN WESTERN
SISKIYOU COUNTY INTO THE SISKIYOUS AND INTO THE SOUTHERNMOST
CASCADES IN OREGON AS WELL AS OVER THE HIGHER TERRAIN EAST OF THE
CASCADES. GIVEN THE DRY AIR BELOW THE CLOUD BASES AND INSTABILITY
OVER THE AREA, EXPECT GUSTY OUTFLOW WINDS WITH ANY THUNDERSTORMS.
THE SHORTWAVE IS FORECAST TO TRACK EASTWARD INTO NORTHEAST
CALIFORNIA OVERNIGHT. SO EXPECT SOME CONTINUED CHANCES FOR SHOWERS
AND THUNDERSTORMS AFTER MIDNIGHT, MAINLY EAST OF THE CASCADES.
HAVE UPDATED FOR ISOLATED THUNDERSTORMS THIS AFTERNOON INCREASING
THE COVERAGE IN WESTERN SISKIYOU COUNTY AND IN THE SISKIYOUS.
OTHERWISE, THE FORECAST REMAINS ON TRACK.
&&
.AVIATION...FOR THE 04/12Z TAF CYCLE...ALONG THE COAST...AREAS OF
IFR CIGS/VSBYS WILL CLEAR TO VFR BY LATE MORNING...BUT WILL REMAIN
OFFSHORE. THE LOWER CONDITIONS WILL RETURN TO THE SAME AREAS THIS
EVENING. OVER THE WEST SIDE VALLEYS...AREAS OF MVFR VSBYS IN SMOKE
WILL PERSIST THROUGH THIS EVENING. FROM THE CASCADES EAST AND
SISKIYOUS SOUTH...VFR CONDITIONS WILL PREVAIL THROUGH THIS EVENING
EXCEPT FOR LOCAL MVFR VSBYS IN SMOKE. ISOLATED THUNDERSTORMS WILL
OCCUR AGAIN THIS AFTERNOON AND EVENING FROM SISKIYOU COUNTY NE
INTO THE CASCADES AND KLAMATH/LAKE COUNTIES. /FB
&&
.MARINE...UPDATED 930 AM PDT TUESDAY 4 AUGUST 2015...A THERMAL
TROUGH ALONG THE COAST WILL STRENGTHEN INTO THURSDAY. NORTH WINDS
AND SEAS WILL BUILD TODAY AND REMAIN MODERATE TO STEEP ACROSS OUR
WATERS THROUGH TONIGHT. CONDITIONS WILL REACH ADVISORY LEVELS FOR
WINDS AND SEAS...WITH THE HIGHEST WINDS AND SEAS PRIMARILY IN THE
SOUTHERN OUTER WATERS...BUT EXTENDING CLOSER TO SHORE AND INTO THE
NORTHERN MARINE ZONES LATE LATE THIS AFTERNOON. WINDS AND SEAS
WILL STRENGTHEN FURTHER THURSDAY AFTERNOON AND EVENING...POSSIBLY
REACH GALE FORCE OVER THE SOUTHERN WATERS THURSDAY AFTERNOON AND
EVENING. THE THERMAL TROUGH WILL WEAKEN FRIDAY INTO SATURDAY.
NORTH WINDS AND SEAS WILL ABATE AT THAT TIME. -MSC
&&
.PREV DISCUSSION... /ISSUED 622 AM PDT TUE AUG 4 2015/
DISCUSSION...
BLM LIGHTNING DETECTED ANOTHER APPROXIMATE 950 CLOUD TO GROUND
LIGHTNING STRIKES ACROSS THE FORECAST AREA IN THE PAST 24 HOURS.
THE VAST MAJORITY OF THESE OCCURRED EAST OF THE CASCADE CREST.
FORTUNATELY, AS EVENING SET IN, THESE STORMS SLOWED AND LOCALLY
SIGNIFICANT RAIN FELL FROM THEM. SEVERAL LOCATIONS IN KLAMATH AND
LAKE COUNTIES REPORTED 0.10 TO 0.50" OF RAIN, WITH LOCALIZED
HEAVIER AMOUNTS OF NEARLY AN INCH IN CHILOQUIN AND ON THE NORTH
SIDE OF UPPER KLAMATH LAKE.
OVER THE LAST 4 DAYS WE HAVE HAD OVER 2600 LIGHTNING STRIKES
ACROSS THE MEDFORD FIRE WEATHER ZONE AREAS. MANY WILDFIRES HAVE
BEEN FOUND WITH MANY OF THEM LESS THAN 10 ACRES. HOWEVER, THE
STOUTS CREEK FIRE NEAR TILLER AND MILO, THE CABLE CROSSING FIRE
NEAR GLIDE, THE EAST KELSEY FIRE NORTHWEST OF GALICE, 3 FIRES IN
AND NEAR NORTHWESTERN SISKIYOU COUNTY, THE FROG FIRE IN WESTERN
MODOC COUNTY, AND 8 LARGE FIRES OUT OF OUR FIRE WEATHER ZONE AREAS
IN NORTHERN CALIFORNIA ARE ALL OVER 10 ACRES AND ARE CONTRIBUTING
TO SMOKE AND HAZE ACROSS THE FORECAST AREA. THE SMOKE AND HAZE IN
THE FORECAST HAS BEEN INPUT AND SCRUTINIZED IN THE FORECAST OUT
THROUGH DAY 3, THURSDAY, BASED ON OUTPUT PRIMARILY FROM THE BLUE
SKY 4KM NWRMC PACIFIC NORTHWEST 72 HOUR FORECAST MODEL GUIDANCE FROM
AIRFIRE. IN SHORT, AREAS SOUTH AND EAST OF ACTIVE FIRES ON THE
WEST SIDE WILL CONTINUE TO SEE MOSTLY SMOKY AND HAZY CONDITIONS AS
WILL NORTHERN CALIFORNIA, ESPECIALLY NORTH AND EAST OF THE FROG
FIRE AND IN WESTERN SISKIYOU COUNTY.
AS FAR AS WEATHER GOES TODAY, WE'RE KEEPING A CLOSE EYE ON A
SHORTWAVE TROUGH THAT WILL MOVE NORTHEASTWARD ACROSS NORTHERN
CALIFORNIA THIS AFTERNOON THROUGH TONIGHT. WE EXPECT MORE
THUNDERSTORMS, MAINLY FROM THE SISKIYOU AND CASCADE CRESTS SOUTH
AND EASTWARD THIS EVENING. WHILE THE SHORTWAVE LOOKS SOMEWHAT
IMPRESSIVE AT 500MB AND IN THE MODEL GUIDANCE, THERE WILL BE
SEVERAL FACTORS THAT WILL CAUSE THUNDERSTORM DEVELOPMENT TO BE
LATER AND MUTED COMPARED TO WHAT WE'VE SEEN THE LAST 2 DAYS.
FIRST, THE SHORTWAVE TROUGH ARRIVES IN THE EVENING AND OVERNIGHT
FOR OUR AREA. SECOND, SMOKE ACROSS NORTHERN CALIFORNIA HAS MUTED
DEVELOPMENT IN WESTERN SISKIYOU AND MODOC COUNTIES THE LAST 2 DAYS,
AND EXPECT SMOKE TO KEEP STORMS ISOLATED THERE AGAIN TODAY. BOTH
THE GFS20 AND NAM12 INDICATE THAT INSTABILITY WILL BE LESSER IN
THE AREA TODAY, AND 700MB COMPUTED CAPE IS SUBSTANTIALLY LESS
TODAY IN DURATION AND MAGNITUDE THAN WHAT WE SAW YESTERDAY. WE DO
STILL EXPECT ISOLATED THUNDERSTORMS THAT COULD BRIEFLY BECOME
SCATTERED FOR ABOUT 3 HOURS THIS EVENING IN PORTIONS OF CENTRAL
AND SOUTHERN KLAMATH AND LAKE COUNTIES. THESE STORMS ARE LIKELY TO
MOVE AT 10-15 KNOTS, BUT MAY SLOW ALONG A CONVERGENCE BOUNDARY
THIS EVENING. WFAS.NET INDICATES FUELS ARE LESS RECEPTIVE THAN
THEY WERE A FEW DAYS AGO IN THAT AREA AND SUSPECT THIS ALONG WITH
SOME RAIN WITH THESE STORMS SHOULD KEEP NEW FIRE STARTS LIMITED
COMPARED TO RECENT DAYS. ALL TOLD, SUSPECT LIGHTNING TO BE 400
STRIKES OR FEWER TODAY.
WEDNESDAY THROUGH THURSDAY WE'LL CATCH A BREAK FROM THE
THUNDERSTORM ACTION. FRIDAY MOISTURE AND INSTABILITY ARRIVE FROM
THE SOUTH AGAIN. MODELS DIFFER SUBSTANTIALLY WITH DETAILS OF
THIS. ALL IN ALL TEMPERATURES WILL BE NEAR DAILY NORMALS THE REST
OF THE WEEK INTO THE WEEKEND. BTL
FIRE WEATHER...UPDATED 600 AM PDT TUESDAY 4 AUGUST 2015... FLOW
ALOFT IS MORE SOUTHWESTERLY TODAY...AND THIS WILL MAKE FOR DRIER AND
LESS UNSTABLE STABLE CONDITIONS. ISOLATED THUNDERSTORMS WILL DEVELOP
FROM THE SISKIYOUS SOUTH AND CASCADES EAST AS A SHORT WAVE
DISTURBANCE MOVES INTO NORTHERN CALIFORNIA. NORTHWEST FLOW ALOFT
WILL DEVELOP WEDNESDAY...WHICH WILL STABILIZE THE AREA FROM WEST TO
EAST AND BRING IN COOLER TEMPERATURES. THURSDAY WILL BE DRY BUT
WARMER. SOUTHERLY FLOW WILL RETURN TOWARDS THE END OF THE
WEEK...WITH A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY THROUGH THE
WEEKEND.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
CA...NONE.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 2 PM THIS AFTERNOON TO 11 PM
PDT WEDNESDAY FOR PZZ350-356-370.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 2 PM THIS AFTERNOON
TO 11 PM PDT WEDNESDAY FOR PZZ356.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 2 PM THIS AFTERNOON
TO 11 PM PDT THIS EVENING FOR PZZ350-370.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 PM PDT THURSDAY FOR
PZZ376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 PM PDT THURSDAY
FOR PZZ376.
CC/BPN/MSCThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:17 PM PDT | Special Weather Statement | MFR | Klamath | 28 min |
| Aug 3, 5:25 PM PDT | Special Weather Statement | MFR | 35 min | |
| Aug 3, 5:44 PM PDT | Special Weather Statement | MFR | 31 min | |
| Aug 3, 5:58 PM PDT | Special Weather Statement | MFR | 32 min | |
| Aug 3, 6:44 PM PDT | Special Weather Statement | MFR | Klamath | 31 min |
| Aug 4, 2:55 PM PDT | Gale Watch | MFR | 25 hr | |
| Aug 4, 2:55 PM PDT | Hazardous Seas Watch | MFR | 25 hr | |
| Aug 3, 6:31 PM PDT | Special Weather Statement | MFR | Siskiyou | 29 min |
| Aug 3, 7:03 PM PDT | Special Weather Statement | MFR | Siskiyou | 27 min |
| Aug 3, 7:57 PM PDT | Special Weather Statement | MFR | Siskiyou | 33 min |
Nearby
Red Flag Warnings in Oregon, 2015Red Flag Warnings in California, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.